Hail, Washington
- When
- September 1, 8:30 AM CST
- Where
- Washington County, 0.69 mi N of Haddam
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.860, -97.300
A storm which moved through Washington County produced sub-severe hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A storm which moved through Washington County produced sub-severe hail and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 1, 5:22 AM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 622 AM CDT WED SEP 1 2010 .UPDATE... UPDATED THE AVIATION DISCUSSION. && .DISCUSSION... SEE PREV DISCUSSION. && .AVIATION... ISENTROPIC LIFT AND ELEVATED INSTABILITY HAVE ALLOWED CONVECTION TO CONTINUE TO REGENERATE THIS MORNING. THINK THE MORNING PRECIP WILL EVENTUALLY FALL APART AS THE LOW LEVEL JET DIMINISHES CAUSING THE ISENTROPIC LIFT TO WEAKEN. THIS IDEA IS ALSO DEPICTED IN THE LATEST NAM AND RUC FORECASTS. MAIN CONCERN IS THE DEVELOPMENT OF IFR CIGS OVER THE LAST HOUR OR SO. THE RUC FORECAST SOUNDINGS MAINTAIN A SATURATED LAYER BELOW 1 KFT UNTIL LATE MORNING. THEREFORE THINK LOWER CIGS COULD PERSIST. ANOTHER WAVE CAUSING CONVECTION ACROSS THE WESTERN KS/NEB STATE LINE SHOULD MOVE ACROSS THE AREA THIS AFTERNOON WITH THE POTENTIAL FOR SCT PRECIP ONCE AGAIN. CONFIDENCE IN TIMING AND LOCATION OF THE REDEVELOPMENT IS LOW GIVEN ONGOING PRECIP. THEREFORE HAVE ONLY MENTIONED TS IN THE VICINITY BY THE LATE AFTERNOON. THINK CONDITIONS WILL IMPROVE TO VFR BY EARLY AFTERNOON BEFORE NEW CONVECTION DEVELOPS. WOLTERS && .PREV DISCUSSION.../355 AM CDT WED SEP 1 2010/ PROFILERS AT 08Z SHOWING VEERING LLVL JET ACROSS CENTRAL AND EASTERN KS WHICH IS INTERACTING WITH SEVERAL OUTFLOW BOUNDARIES. AT THE SAME TIME CONVECTION IS ALSO BEING ENHANCED ALONG THE BAROCLINIC ZONE WITH THE FRONT IN THE NORTH CENTRAL AND OVER THE SOUTHERN AND EASTERN CWA WITH APPROACHING WAVE AS SEEN ON WATER VAPOR IN WESTERN OK AND AN MCV MOVING ACROSS SOUTHEAST KS. ALSO...ANOTHER SHORTWAVE TROUGH NOW MOVING THROUGH THE CENTRAL AND NORTHERN HIGH PLAINS IS ENHANCING CONVECTION ACROSS NW KS/SW NE WHICH IS SPREADING EAST AS WELL. MAY GO SCT WORDING THIS MORNING ACROSS THE EASTERN PORTIONS OF THE CWA...OTHERWISE CHANCE POPS LOOK REASONABLE WITH ALL THE COMPLICATING MESOSCALE FEATURES AND STRONGER WAA AND CONVERGENCE SHIFTING BACK TO THE WESTERN CWA AS THE DAY PROGRESSES. WITH PARTLY TO MOSTLY CLOUDY SKIES...HIGHS IN THE 80S LOOK GOOD. AS THE NEXT SHORTWAVE TROUGH MOVING THROUGH THE ROCKIES TODAY LIFTS OUT INTO THE NORTHCENTRAL PLAINS...THE RETURN FLOW AHEAD OF DEVELOPING SFC LOW TO THE NORTH WILL INCREASE WAA/ISENTROPIC LIFT TO THE WEST WHICH WILL THEN BEGIN TO SHIFT/SPREAD EASTWARD TONIGHT AS LLVL FLOW VEERS AHEAD A COLD FRONT SURGING SOUTHEAST ACROSS NEBRASKA. WILL GO SLIGHTLY HIGHER POPS TONIGHT OVER THE WESTERN CWA. HAVE ALSO INCREASED LOWS AND DEWPOINTS TONIGHT. THE FRONT WILL THEN DROP SOUTHEASTWARD ACROSS THE CWA ON THURSDAY WITH A TIGHT 850 TEMPERATURES GRADIENT FROM NORTHWEST TO SOUTHEAST WITH MIDDAY TEMPS FROM 13 C NORTHWEST TO 22 C SOUTHEAST. THIS WILL LIMIT HIGHS TO THE LOW 80S NORTHCENTRAL TO UPPER 80S SOUTHEAST CORNER. THUNDERSTORMS SHOULD INCREASE ALONG AND AHEAD OF THE FRONT THROUGH THE AFTERNOON OVER THE SOUTHEAST HALF OF THE COUNTY WARNING AREA...EXITING THE FAR SOUTHEAST CORNER OF THE CWA NEAR 00Z FRI WITH DECREASING PRECIP CHANCES IMMEDIATELY FOLLOWING THE FROPA. THIS SHOULD BE THE LAST SEVERE WEATHER POTENTIAL FOR A WHILE AS IT CROSSES THIS AREA NEAR PEAK HEATING. THE MUCH DRIER AND COOLER AIR WILL PERSIST ACROSS THE AREA INTO THE EARLY PORTIONS OF THE WEEKEND. HAVE LOWERED MORNING LOWS FOR BOTH FRIDAY AND SATURDAY INTO MAINLY THE MIDDLE 50S WITH HIGHS IN THE UPPER 70S TO LOW 80S UNDER SUNNY SKIES. NO CHANGES MADE TO REMAINDER OF THE FCST BEYOND SATURDAY AS IT LOOKS TO BE ON TRACK. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 437 AM CDT WED SEP 1 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-020945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 437 AM CDT WED SEP 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED REDEVELOP LATER THIS AFTERNOON INTO THE EVENING HOURS...MAINLY NEAR A FRONTAL BOUNDARY TO THE NORTH OF I 70. A FEW OF THE STRONGER THUNDERSTORMS MAY PRODUCE STRONG DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE AFTERNOON HOURS ON THURSDAY. THUNDERSTORMS SHOULD GRADUALLY INCREASE ALONG AND AHEAD OF THE FRONT. THE STRONGER STORMS MAY PRODUCE HAIL AND STRONG DAMAGING WINDS. THE SEVERE WEATHER THREAT IN THESE AREAS ON THURSDAY IS EXPECTED TO PUSH SOUTH AND EAST OF THE REGION BY 7 PM. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING TO THE NORTH OF INTERSTATE 70.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 AM CDT WED SEP 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM HEAVY RAIN BEATTIE 39.86N 96.42W
09/01/2010 M2.33 INCH MARSHALL KS CO-OP OBSERVER
&&
BYRNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
719 AM CDT WED SEP 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM HEAVY RAIN 3 SSW AUBURN 38.86N 95.83W
09/01/2010 M1.80 INCH OSAGE KS TRAINED SPOTTER
&&
BYRNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 AM CDT WED SEP 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM HEAVY RAIN 7 SW CIRCLEVILLE 39.44N 95.95W
09/01/2010 M3.10 INCH JACKSON KS CO-OP OBSERVER
&&
BYRNESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
827 AM CDT WED SEP 1 2010
KSZ008-011415-
REPUBLIC-
827 AM CDT WED SEP 1 2010
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY...
THROUGH 915 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE COURTLAND...REPUBLIC...SCANDIA...
BELLEVILLE AND MUNDEN.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9777 4001 9750 3974 9752 3974 9793
4001 9793 4001 9778
TIME...MOT...LOC 1327Z 271DEG 37KT 3994 9802SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 907 AM CDT WED SEP 1 2010 KSZ008-009-011445- REPUBLIC-WASHINGTON- 907 AM CDT WED SEP 1 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES... THROUGH 945 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 45 MPH ACROSS PORTIONS OF NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BELLEVILLE...MUNDEN...CUBA...MAHASKA... HADDAM...MORROWVILLE...WASHINGTON AND HOLLENBURG. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 4000 9698 3975 9702 3975 9771 4000 9765 TIME...MOT...LOC 1406Z 270DEG 37KT 3999 9747 3976 9754
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 AM CDT WED SEP 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM HEAVY RAIN LE ROY 38.08N 95.63W
09/01/2010 M2.40 INCH COFFEY KS CO-OP OBSERVER
&&
BYRNEThe Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 14:28 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262110, 262111.